Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 27, 2017, 4:21 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 4:21 PM EDT (20:21 UTC)
- Expired
- May 27, 2017, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
Counties Lewis County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 135 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WWUS81 KRLX 272021 SPSRLX Special Weather Statement National Weather Service Charleston WV 421 PM EDT SAT MAY 27 2017 WVZ030-039-272045- Upshur-Lewis- 421 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS AND CENTRAL UPSHUR COUNTIES... At 421 PM EDT, a strong thunderstorm was located near Weston, moving southeast at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Buckhannon, Weston, Stonewall Jackson, Jackson Mill, Rock Cave, Camden, Alexander, Lorentz, Alton, Tallmansville, Overhill, Horner and French Creek. This includes Interstate 79 between mile markers 90 and 104. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3903 8066 3915 8056 3899 8006 3875 8023 TIME...MOT...LOC 2021Z 299DEG 30KT 3905 8053 $$ 09
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 27, 4:21 PM EDT, 0 minutes earlier.
Area forecast discussion, May 27, 4:21 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
421 PM EDT Sat May 27 2017
.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.
As of 230 PM Saturday...
Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.
Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.
Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...
During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...
This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...
Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.
With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.
Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H L L M M M M M M L M L
EKN CONSISTENCY M H M H H H H M M L L L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H M H M H H H H H H H M
AFTER 18Z SUNDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26Hazardous weather outlook, May 27, 4:16 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 416 PM EDT Sat May 27 2017 KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282030- Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 416 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with a slight risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083-084-WVZ010-011-282030- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler- 416 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with a slight risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ102-103-105-WVZ005>008-013>016-024>027-033-034-515>520-282030- Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 416 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Continued stormy weather with a slight risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-282030- Dickenson-Buchanan- 416 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Continued stormy weather with a slight risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 3:01 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT SAT MAY 27 2017
WVZ020-030-031-271945-
Doddridge-Harrison-Lewis-
301 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...NORTH
CENTRAL LEWIS AND SOUTHWESTERN HARRISON COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over West Union, or
13 miles east of Harrisville, moving east southeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
West Union, New Milton, Smithburg, Avon and Blandville.
This includes Route 50 in West Virginia between mile markers 48 and
61.
LAT...LON 3924 8043 3907 8052 3924 8089 3924 8090
3933 8084
TIME...MOT...LOC 1901Z 287DEG 19KT 3926 8080
05Special weather statement, May 27, 3:35 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Charleston WV 335 PM EDT SAT MAY 27 2017 OHZ083>086-272000- Jackson-Meigs-Gallia-Vinton- 335 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEIGS...NORTH CENTRAL GALLIA...NORTHEASTERN JACKSON AND SOUTHEASTERN VINTON COUNTIES... At 335 PM EDT, a strong thunderstorm was located over Jackson, moving east at 25 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Jackson, Wellston, Rio Grande, Coalton, Vinton, Wilkesville, Adamsville, Salem Center and Dexter. LAT...LON 3901 8268 3913 8263 3909 8220 3884 8231 TIME...MOT...LOC 1935Z 287DEG 20KT 3905 8258 09
Local storm report, May 27, 3:53 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG WEST UNION 39.30N 80.77W
05/27/2017 DODDRIDGE WV 911 CALL CENTER
1 TREE DOWN ON LOUISE AVE. TIME ESTIMATED
FROM RADAR.
&&
MZSpecial weather statement, May 27, 4:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 421 PM EDT SAT MAY 27 2017 WVZ030-039-272045- Upshur-Lewis- 421 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS AND CENTRAL UPSHUR COUNTIES... At 421 PM EDT, a strong thunderstorm was located near Weston, moving southeast at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Buckhannon, Weston, Stonewall Jackson, Jackson Mill, Rock Cave, Camden, Alexander, Lorentz, Alton, Tallmansville, Overhill, Horner and French Creek. This includes Interstate 79 between mile markers 90 and 104. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3903 8066 3915 8056 3899 8006 3875 8023 TIME...MOT...LOC 2021Z 299DEG 30KT 3905 8053 09
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:23 AM EDT | Special Weather Statement | RLX | Pleasants | 22 min |
| May 27, 4:14 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 25 more | 39 hr |
| May 27, 3:01 PM EDT | Special Weather Statement | RLX | Doddridge | 44 min |
| May 27, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Harrison, Lewis | 40 min |
| May 27, 4:24 PM EDT | Special Weather Statement | RLX | Wood | 36 min |
| May 27, 4:46 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 29 min |
| May 27, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur | 29 min |
| May 27, 6:11 PM EDT | Special Weather Statement | RLX | Wayne | 94 min |
| May 27, 6:13 PM EDT | Special Weather Statement | RLX | Roane | 32 min |
| May 27, 6:51 PM EDT | Special Weather Statement | RLX | Jackson | 24 min |
| May 27, 7:02 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 28 min |
| May 27, 7:15 PM EDT | Special Weather Statement | RLX | Clay | 30 min |
| May 27, 7:28 PM EDT | Flash Flood Warning | RLX | Jackson, Mason, Putnam | 3 hr |
| May 27, 7:48 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants | 87 min |
| May 27, 3:35 PM EDT | Special Weather Statement | RLX | Jackson | 25 min |
| May 27, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 21 min |
| May 27, 5:41 PM EDT | Special Weather Statement | RLX | Boyd | 34 min |
| May 27, 6:05 PM EDT | Special Weather Statement | RLX | Carter | 25 min |
| May 27, 6:08 PM EDT | Severe Thunderstorm Warning | RLX | Carter | 37 min |
| May 27, 6:44 PM EDT | Severe Thunderstorm Warning | RLX | Carter | 31 min |
| May 27, 6:52 PM EDT | Flash Flood Warning | RLX | Carter | 3 hr |
| May 27, 6:36 PM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.